Hail, Washington
- When
- June 16, 10:15 AM CST
- Where
- Washington County, 1.48 mi NNW of Kimeo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -97.010
Early on the morning of June 16, 2011 An isolated storm near Linn produced nickel sized hail. Later that night some stratiform rain showers caused non convective wind gusts in Lyon and Morris counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Early on the morning of June 16, 2011 An isolated storm near Linn produced nickel sized hail. Later that night some stratiform rain showers caused non convective wind gusts in Lyon and Morris counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 5:11 AM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 611 AM CDT THU JUN 16 2011 ...UPDATE TO AVIATION... .DISCUSSION... A LONGER WAVE LENGTH UPPER LEVEL TROUGH WAS LOCATED ACROSS THE WEST- CENTRAL CONUS...WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE HIGH PLAINS. THE 7Z SURFACE MAP SHOWED A WARM FRONT EXTENDING FROM EASTERN OK...NORTHWEST INTO SOUTHWEST KS. AN INTENSIFYING LOW-LEVEL JET EXTENDED FROM CENTRAL TX...NORTH AND NORTHWEST ACROSS WESTERN OK INTO WESTERN KS. DEEP GULF MOISTURE AT 850MB WAS BEING TRANSPORTED NORTH AND NORTHWEST ACROSS WESTERN HALF OF KS. THE LLJ WAS MAINTAINING ONE MCS ACROSS NORTHWEST AND NORTH CENTRAL OK. A SECOND COMPLEX OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ACROSS SOUTHWEST NE. ISENTROPIC LIFT ON THE EAST OF THE 850MB DEEP MOIST AXIS HAS LEAD TO THE DEVELOPMENT OF ISOLATED ELEVATED THUNDERSTORMS ACROSS NORTH CENTRAL KS. THE OPERATIONAL MODELS HAVE VARIOUS SOLUTIONS ON HOW THE COMPLEX OF THUNDERSTORMS OVER SOUTHWEST NE WILL EVOLVE AS IT MOVES EAST AND SOUTHEAST. THE 6Z NAM CONTINUES TO INTENSIFY AN MCV PRODUCED BY THE CONVECTION OVER SOUTHWEST NE...AND DIGS AND AMPLIFIES THE MCV SOUTHEAST ACROSS THE CWA DURING THE MID AND LATE MORNING HOURS. AHEAD OF THE MCV STRONGER ASCENT ALONG WITH ISENTROPIC LIFT CAUSES WIDES SPREAD THUNDERSTORMS DEVELOPMENT ACROSS THE CWA FROM 15Z THROUGH 19Z...BEFORE THE CONVECTIVE COMPLEX SHIFTS SOUTHEAST INTO MO. THE NAM MAY BE OVER DONE AMPLIFYING THE MCV. I'M LEANING A BIT MORE TOWARDS THE 6Z RUC WHICH SHOWS THE COMPLEX OF THUNDERSTORMS OVER SOUTHWEST NE SLOWLY BUILDING SOUTHEAST ACROSS THE NORTHERN COUNTIES OF THE CWA THROUGH THE MID MORNING HOURS BEFORE WEAKENING AFTER NOON. IN ANY EVENT...THE SHORT TERM FORECAST WILL BE MORE OF A MESOSCALE FORECAST. MUCAPE SHOULD INCREASE TO 1,500 TO 2,000 J/KG DURING THE MID AND LATE MORNING HOURS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL. IF AN MCS DEVELOPS AFTER DAWN...THEN DAMAGING OUTFLOW WINDS MAY BECOME A HAZARD. THIS AFTERNOON AND TONIGHT...REDEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE DEPENDENT ON THE LOCATION OF POSSIBLE OUTFLOW BOUNDARIES. MY BEST GUESS IS THAT THUNDERSTORMS WILL REDEVELOP ALONG AND NORTH OF THE SFC WARM FRONT ACROSS WESTERN AND NORTHWEST KS LATE THIS AFTERNOON...ALONG WITH UPSLOPE DEVELOPMENT ACROSS NORTHEAST CO AND WESTERN NE. THE THUNDERSTORM COMPLEX THAT DEVELOPS ACROSS WESTERN KS MAY MOVE INTO THE WESTERN COUNTIES OF THE CWA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE MCS THAT DEVELOPS ACROSS NORTHEAST CO AND WESTERN NE MAY MOVE NORTH OF THE CWA AS SOUTHWESTERLY FLOW ALOFT INCREASES. THE NAM MODEL FORECAST AN AXIS OF 3,000 TO 4,000 SBCAPE ACROSS THE NORTHERN COUNTIES OF THE CWA THIS AFTERNOON...THUS IF ANY ISOLATED THUNDERSTORM DEVELOPS NORTH OF INTERSTATE 70S IT WOULD RAPIDLY BECOME SEVERE. HIGHS TODAY WILL BE DEPENDENT ON THE AREAL COVERAGE AND INTENSIFY OF THUNDERSTORMS THIS MORNING. IF THE NAM AND GFS MODEL SOLUTIONS ARE CORRECT WE COULD HAVE WIDESPREAD THUNDERSTORMS DEVELOPING ACROSS THE CWA THROUGH THE EARLY AFTERNOON HOURS. THE CLOUD COVER AND OUTFLOW MAY KEEP HIGHS IN THE LOWER TO MID 80S...BUT IF WE CLEAR BY AFTERNOON WE MAY REACH THE LOWER 90S. FRIDAY THROUGH MONDAY...THE LONGER WAVE LENGTH H5 TROUGH WILL CONTINUE ACROSS THE WEST CENTRAL CONUS. SHORTWAVE LENGTH H5 TROUGH WILL EJECT OUT INTO THE CENTRAL HIGH PLAINS AND NORTHERN PLAINS. A DOWNSTREAM H5 RIDGE WILL AMPLIFY ACROSS THE MS RIVER VALLEY THROUGH THE PERIOD. LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE ACROSS THE CWA. EXPECT WARM AND HUMID CONDITIONS THROUGH THE PERIOD. THERE MAY BE SOME WEAK OUTFLOW BOUNDARIES ACROSS EASTERN KS TO PROVIDE ENOUGH SFC CONVERGENCE FOR ISOLATED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGHS WILL BE IN THE LOWER TO MID 90S...HIGHS MAY WARM A BIT IF THE SFC WINDS VEER TO THE SOUTHWEST ON MONDAY WHEN TEMPERATURES COULD REACH THE UPPER 90S. MONDAY NIGHT THROUGH WEDNESDAY MORNING...THE WESTERN H5 TROUGH WILL LIFT NORTHEAST INTO THE PLAINS STATES. STRONGER ASCENT AHEAD OF THE H5 TROUGH...ALONG WITH AN EASTWARD MOVING SURFACE COLD FRONT WILL PROVIDE THE CWA WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. INCREASED CLOUD COVER AND THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL CAUSE HIGHS TO COOL INTO THE LOWER TO MID 80S. GARGAN && .AVIATION... THUNDERSTORM COMPLEX IN NC KANSAS WILL MAKE ITS WAY INTO THE TERMINALS THIS MORNING BRINGING A PERIOD OF MODERATE TO HEAVY RAIN. EXPECT THE COMPLEX TO ALSO BRING SOME SMALL HAIL AND GUSTY CONVECTIVE WINDS. COMPLEX SHOULD CLEAR THE AREA BY SHORTLY AFTER NOON...AND SKIES WILL THEN COMMENCE A GRADUAL CLEARING OUT FOR THE REMAINDER OF THE TAF PERIOD. JL && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT THU JUN 16 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-170845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 346 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS MORNING ACROSS THE REGION. THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS TODAY AND THIS EVENING MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH THE WEEKEND AND INTO NEXT WEEK. CONFIDENCE IS HIGHEST IN MORE ORGANIZED AND WIDESPREAD THUNDERSTORMS NEXT MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT THU JUN 16 2011
KSZ008-020-161215-
CLOUD-REPUBLIC-
644 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND WESTERN
CLOUD COUNTIES...
THROUGH 715 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 45 MPH ACROSS PORTIONS OF SOUTHERN REPUBLIC AND WESTERN
CLOUD COUNTIES. AN AUTOMATED WEATHER OBSERVATION STATION NEAR BELOIT
REPORTED A 54 MPH WIND GUST AT 636 AM. PENNY SIZE HAIL AND STRONG
WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
SCANDIA...JAMESTOWN...NORWAY...BELLEVILLE...GLASCO...CONCORDIA AND
CONCORDIA AIRPORT.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3989 9793 3986 9751 3930 9761 3930 9787
3932 9793
TIME...MOT...LOC 1142Z 294DEG 38KT 3959 9804SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 AM CDT THU JUN 16 2011
KSZ008-009-020-021-034-161245-
CLAY-CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
713 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES...
THROUGH 745 AM CDT...A LINE THUNDERSTORMS WILL MOVE SOUTHEAST AT 45
MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES. AT 705 AM AN AUTOMATED WEATHER OBSERVATION STATION
REPORTED THESE CLUSTER OF STORMS WERE PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. PENNY SIZED HAIL...STRONG WINDS OVER 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THIS
LINE OF STORMS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CUBA...DELPHOS...AGENDA...AURORA...CLYDE...VINING...MILTONVALE...
CLIFTON...OAK HILL AND IDANA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3976 9713 3923 9728 3922 9785 3962 9771
3984 9766
TIME...MOT...LOC 1210Z 295DEG 37KT 3982 9756 3966 9754
3943 9770PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM TSTM WND GST CONCORDIA 39.57N 97.66W
06/16/2011 M52 MPH CLOUD KS ASOS
&&
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUN 16 2011
KSZ020>022-034>036-161300-
CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-RILEY-
736 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY...EASTERN
OTTAWA...CLAY...SOUTHEASTERN CLOUD...NORTHERN DICKINSON AND
NORTHWESTERN GEARY COUNTIES...
THROUGH 800 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
50 MPH ACROSS PORTIONS OF WEST CENTRAL RILEY...EASTERN
OTTAWA...CLAY...SOUTHEASTERN CLOUD...NORTHERN DICKINSON AND
NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS IN EXCESS OF 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LONGFORD...CLAY CENTER...MANCHESTER...WAKEFIELD...MILFORD
LAKE...TALMAGE...SOLOMON...MOONLIGHT AND MILFORD. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 273 COULD ALSO BE
AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3955 9728 3927 9684 3906 9690 3891 9734
3892 9738 3893 9738 3896 9738 3895 9743
3921 9778
TIME...MOT...LOC 1236Z 304DEG 44KT 3950 9719 3925 9732
3919 9758SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
804 AM CDT THU JUN 16 2011
KSZ021-035>037-161330-
CLAY-DICKINSON-GEARY-MORRIS-
804 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...
SOUTHEASTERN CLAY...DICKINSON AND GEARY COUNTIES...
THROUGH 830 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
50 MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHEASTERN CLAY...
DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ABILENE...JUNCTION CITY...GRANDVIEW PLAZA...FORT RILEY
AIRFIELD...WOODBINE...HOPE...WHITE
CITY...LATIMER...PARKERVILLE...HERINGTON AND DWIGHT. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 303 COULD ALSO BE
AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3897 9737 3927 9699 3924 9696 3922 9696
3922 9693 3915 9684 3914 9685 3914 9683
3909 9685 3909 9677 3889 9652 3872 9670
3862 9711 3895 9738
TIME...MOT...LOC 1304Z 313DEG 45KT 3921 9694 3898 9705
3891 9729SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1047 AM CDT THU JUN 16 2011 KSZ021-022-035-036-161615- CLAY-DICKINSON-GEARY-RILEY- 1047 AM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...SOUTHERN CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES... THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF SOUTHWESTERN RILEY...SOUTHERN CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD LAKE AND MILFORD. && LAT...LON 3931 9687 3907 9684 3908 9736 3926 9736 TIME...MOT...LOC 1547Z 268DEG 30KT 3917 9724
The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
2 high wind, 1 hail. Local standard time, as filed.
A tree broke along 240 Road west of Americus.
Near Council Grove trees and power poles were reported down along 400 Road. Near Herington two to three inch tree limbs were broken and a child's playset was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326298, 326299, 326300.